REPLACE - Seven Steps to Remember During A Massive Blood Transfusion
Published: 20 June 2016
Published: 20 June 2016
At first thought, this seems like an obvious answer: give blood! However, the amount of blood that a person receives during a massive blood transfusion causes a set of complications within itself that need to be addressed concurrently. To remember the principles involved with managing a patient requiring a massive blood transfusion, remember the acronym REPLACE:
Note: A massive blood transfusion can be defined as follows:
(The average blood volume of an adult is approximately 70 mL/kg of ideal body weight.)
The problem with bleeding profusely is that we lose intravascular volume and circulating haemoglobin, resulting in decreased perfusion of vital organs eventually leading to what we know as hypovolaemic shock. The general rule of thumb is that we replace the intravascular volume with what we are losing. So in a bleeding patient, we should replace with blood. A little bit of crystalloid filling can be considered to dilute the blood and help circulate it around the body, but a 1:1 ratio of blood to crystalloid is no longer advocated due to increased adverse outcomes.
Attempts to replace the blood that is being lost are futile if the bleeding is not stopped. If the bleeding is external, try to control of it by compressing the bleeding site, applying a tourniquet above the bleeding extremity or packing the bleeding wound. If the bleeding is internal, there needs to be an urgent surgical intervention to find the source and control it.
Adopt the Goldilocks principle here; not too much, not too little…just right! Permissive hypotension of 80-100 mmHg systolic is usually recommended until the bleeding has stopped, as adding more force behind the bleed is only going to worsen it.
Blood comes straight from the fridge at a temperature of 8 degrees celsius, and cold blood does not clot! Hypothermic people also have a slower heart rate, decreased myocardial contractility and impaired uptake of oxygen by the cells; leading to worsening shock. It is easier to keep a patient warm than trying to warm them up. Use a blood warmer to administer the blood where possible and remember to put an active warming blanket on the person, aiming for a temperature of more than 35 degrees celsius.
Each unit of blood contains approximately 15 mmol of hydrogen ions. As the kidneys are only able to eliminate approximately 1 mmol/kg of hydrogen ions a day, acidosis can occur with massive blood transfusions as the kidneys are unable to keep up with the buffering and removal of that many hydrogen ions. Furthermore, each unit of blood has a base deficit of 20 mmol/L to 40 mmol/L depending on the age of the bag, with a base deficit reducing the ability of the body to buffer a worsening acidosis. The metabolic acidosis will eventually rectify itself once the bleeding has been stopped. Prophylactic administration of intravenous bicarbonate should only be considered if the pH is less than 7.2.
There are various blood products and adjuncts that can be administered to help slow the bleeding including:
Each unit of blood contains citrate that works to prevent blood clotting by binding to ionised calcium, impeding the clotting cascade significantly. The liver converts citrate to bicarbonate thereby releasing calcium ions to facilitate the clotting ability of the blood, but a massive blood transfusion overwhelms this process. For this reason, calcium needs to be replaced to maintain an ionised calcium level of more than 1.1 mmol/L. Each unit of blood also leaks potassium proportionately throughout their storage life, with more circulating potassium in an older bag of blood. Hyperkalaemia can be minimised by utilising blood bags that are less than 7 days old in massive blood transfusions. In the event that this is not feasible, an insulin and glucose infusion may need to be commenced to lower potassium levels within the blood. Insulin works as a carrier molecule to move potassium from the extracellular space into the intracellular space. It also reduces the glucose levels within the body, which is why a concurrent glucose infusion is necessary to avoid hypoglycaemia.
[show_more more=”Show References” less=”Hide References” align=”center” color=”#808080″]
Joanne Reading is a clinical educator within the 42-bed ICU at the Royal Melbourne Hospital, which also services critically ill patients from the Peter MacCallum Cancer Centre and the Royal Women’s Hospital. Joanne holds a critical care graduate certificate and a master of health science with a focus on education. She is also the author of her own nursing education website called 'Blogging for your Noggin'. With a special interest in all things cardiac and respiratory. Joanne is passionate about ensuring that education not only fosters critical thinking but is entertaining in the process! See Educator Profile